Ohio, 2020

Flood in Ohio, May 1 to 31, 2020

May 1 to 31, 2020 · NWS CLE · 1 event in 1 county or zone

41 feet, surpassing the record high level reached in 2019 by an inch. This level is about 30 inches above the long term average and is about an inch rise from April.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Lake Erie reached a mean level of 574.41 feet, surpassing the record high level reached in 2019 by an inch. This level is about 30 inches above the long term average and is about an inch rise from April. Lakes Michigan, Huron, Erie, and St. Clair received above normal precipitation during the month. Lake Superior was 11 inches above the lake’s long term average. Lake Michigan-Huron and Lake St. Clair were 4 inches above their record May level and 35 and 33 inches above their long term averages respectively.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 30, 8:18 PM EST, 3 hours 42 minutes earlier.

Area forecast discussion, Apr 30, 8:18 PM EST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
918 PM EDT Thu Apr 30 2020

.SYNOPSIS...
Low pressure will slowly move east across the southern Great
Lakes tonight and to the mid-Atlantic by Friday morning. A
ridge of high pressure will move east across the region on
Friday and Saturday. A warm front will move northeast across the
area on Saturday before two cold fronts move southeast across
the area on Sunday and Sunday night. A cold high pressure builds
southeast across the Great Lakes on Monday and Tuesday.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
Update...
Most of the near-term forecast remains valid. However, POPs were
freshened further through Friday morning given latest radar
trends and consensus of short-term model guidance. Still expect
the best potential for isolated to scattered rain showers to
progress slowly southeastward over our CWA this evening through
the predawn hours of Friday morning as the surface low moves
from in vicinity of Lake St. Clair to western PA and farther
aloft, the 700 mb low moves from south-central Lake Erie to
western PA. The highest probabilities of measurable rainfall
exist essentially west of a Port Clinton to Coshocton, OH line.
Here, periods of steadier rainfall are expected to result from
wraparound rain bands accompanying the diffuse TROWAL of the low
pressure system. In this area, rainfall should average around a
tenth of an inch. Elsewhere in our CWA, rainfall should average
a trace to a few hundredths of an inch through Friday morning.

Previous Discussion...
The low pressure system that has brought cloudy skies and
scattered showers to the area will continue to work its way east
across the area tonight, finally exiting the area to the mid-
Atlantic by Friday morning. Overcast skies with some scattered
light showers will persist through the overnight hours,
preventing temperatures from dropping too much (lows in the
40s). Light scattered showers could persist into the Friday
morning hours. As upper-level ridging builds in Friday
afternoon, a sharp decrease in cloud cover will occur from north
to south Friday afternoon/evening, allowing the sun to show
itself briefly during the last afternoon hours on Friday.
Warmest temperatures will occur in northwest Ohio where highs
could eclipse 60. Elsewhere, cold northwest flow off of Lake
Erie and cloud cover for most of the day will keep daytime highs
in the mid to upper 50s. Clear skies in the early parts of
Friday night and light winds may allow radiational cooling to
drop low temperatures below 40 for parts of northwest
Pennsylvania and northeast Ohio.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
The short term will feature slightly zonal flow aloft. Low pressure
will track across the northern lakes between Saturday and Sunday and
bring a warm front north across the local area Saturday and a cold
front Saturday night. Most of the area should warm nicely on
Saturday into the lower 70s. The warm up will come later in the day
for far northeast OH/nw PA awaiting the push north of the warm front
and a possible lake breeze. Some guidance is painting a little QPF,
but imagine it would not be more than a few sprinkles from a mid
deck as the warm front passes. The cold front crosses Saturday
night. Could very well see some thunder from it especially from
Findlay to Mt Vernon. The cold front slides south to central OH for
Sunday morning. Depending on how far south it can get, the northern
portions of the area may remain dry. Will have to keep an eye out
for a secondary trough to put a damper on that plan. For now
lingered the chance. Lowered highs from guidance with the northwest
flow/cooling aloft. Quieter and cooler for Sunday night.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
From a nearly zonal p pattern to a northwest flow with a number of
disturbances, the long term suggests we will hold on to below normal
temperatures with frequent chances for showers. Highs will generally
be in the 50s for much of the week. Will focus shower chances on
Tue/Wed for a pair of quick moving disturbances. Meanwhile the ridge
builds across the Rockies.

&&

.AVIATION /00Z Friday THROUGH Tuesday/...
A surface low centered over southeastern Lower MI at 23:30Z/Thurs
will continue weakening as it moves southeastward to western PA
by 12Z/Fri. This low will then be absorbed by another low
moving northward from near the Mid-Atlantic coast to near
southern New England between 12Z/Fri and 00Z/Sat. Behind the
first low, a high pressure ridge builds gradually eastward over
our region after 06Z/Fri. Surface winds veer gradually from
southwesterly to northwesterly through the TAF period and should
primarily be in the 5 to 15 knot range.

Mainly VFR to MVFR ceilings persist through Friday morning.
However, these ceilings should lower to IFR between about 03Z
and 12Z/Fri. After 15Z/Fri, these ceilings are expected to exit
gradually and generally from northwest to southeast. By 00Z/Sat,
VFR to MVFR ceilings may be lingering over far-eastern and
southeastern parts of the area.

Isolated to scattered rain showers remain possible over the
region, especially through 12Z/Fri. Brief MVFR to IFR visibility
may accompany steadier showers. After 12Z/Fri, odds favor dry
weather through the end of the TAF period.

Outlook...Non-VFR possible with scattered rain showers Saturday
night through Sunday night. Isolated thunderstorms are possible
Sunday afternoon and evening. Non-VFR are also possible with
scattered rain showers late Monday night into Tuesday.

&&

.MARINE...
Still have an occluded low across across lower Ontario for late this
afternoon, but this low will fill tonight. Light/variable winds will
become more uniformly from the northwest as low pressure moves
across the mid-Atlantic and a ridge builds just west of the lake. As
the ridge passes, winds will shift out of the south-southwest with a
warm front pushing north across the lake. The cold front follows
Saturday night. High pressure builds north of the lake for
Sunday/Monday with Tuesday being more active with a warm front in
the vicinity. Winds across the lake do not go above 20 knots for the
next 5 days.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Saunders
NEAR TERM...Jaszka/Saunders
SHORT TERM...Oudeman
LONG TERM...Oudeman
AVIATION...Jaszka
MARINE...Oudeman
Hazardous weather outlook, Apr 30, 2:33 PM EST, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
333 PM EDT Thu Apr 30 2020

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-011945-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
333 PM EDT Thu Apr 30 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie, western Lake Erie, north central Ohio, northeast Ohio,
northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ottawa

When
May 1, 12:00 AM EST to May 31, 11:00 PM EST
Where
Ottawa County, Catawba Is to 11.09 mi NE of Marblehead
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
41.580, -82.850

Ongoing record Lake Erie water levels persist in impacting businesses, recreational boaters, and some property owners along the lakeshore. The most impacts continue to be along the more shallow western basin and islands which include flooded marinas, beach erosion, loss of business for tourism, and continued damage to properties along the lake.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890240.